Alert archive / Kansas / Fire Weather Watches in 2021

Fire Weather Watch 7, NWS Wichita, KS

December 8, 202116 counties in Kansas

NWS Wichita, KS issued this fire weather watch at Dec 8, 2021, 3:28 PM CST for 16 counties in Kansas. It took effect at Dec 10, 2021, 11:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 8, 2021, 3:28 PM CST (21:28 UTC)
In effect from
Dec 10, 2021, 11:00 AM CST
Expired
Dec 10, 2021, 3:42 AM CST
In force
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Montgomery County, KS, Reno County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 60 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1804 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

241 
WWUS83 KICT 082128
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
328 PM CST Wed Dec 8 2021

KSZ082-091>094-098-091230-
/O.NEW.KICT.FW.A.0007.211210T1700Z-211211T0000Z/
Kingman-Harper-Sumner-Cowley-Elk-Chautauqua-
328 PM CST Wed Dec 8 2021

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY AFTERNOON FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 082...091...092...093...094 AND 098...

The National Weather Service in Wichita has issued a Fire Weather
Watch for extreme grassland fire danger, which is in effect from
Friday morning through Friday afternoon.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...West 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 25 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
3 follow-up statements
400 
WWUS83 KICT 091051
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
451 AM CST Thu Dec 9 2021

KSZ067>072-083-095-100200-
/O.EXB.KICT.FW.A.0007.211210T1700Z-211211T0300Z/
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick-Wilson-
451 AM CST Thu Dec 9 2021

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 067...068...069...070...071...072...083 AND 095...

The National Weather Service in Wichita has issued a Fire Weather
Watch for extreme grassland fire danger, which is in effect from
Friday morning through Friday evening.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...West 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 25 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ082-091>094-098-100200-
/O.EXT.KICT.FW.A.0007.211210T1700Z-211211T0300Z/
Kingman-Harper-Sumner-Cowley-Elk-Chautauqua-
451 AM CST Thu Dec 9 2021

...FIRE WEATHER WATCH NOW IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 082...091...092...093...094 AND 098...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...West 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 25 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
985 
WWUS83 KICT 092122
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
322 PM CST Thu Dec 9 2021

KSZ053-099-101230-
/O.EXA.KICT.FW.A.0007.211210T1700Z-211211T0300Z/
Chase-Montgomery-
322 PM CST Thu Dec 9 2021

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 053 AND 099...

The National Weather Service in Wichita has issued a Fire Weather
Watch for extreme grassland fire danger, which is in effect from
Friday morning through Friday evening.

* Very High to Extreme Grassland Fire Danger...Is expected late
  morning Friday into Friday evening, highest across south-central
  and southeast Kansas.

* Winds...Southwest 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 30 to 35 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ067>072-082-083-091>095-098-101230-
/O.CON.KICT.FW.A.0007.211210T1700Z-211211T0300Z/
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Chautauqua-
322 PM CST Thu Dec 9 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 067...068...069...070...071...072...083 AND 095...

* Extreme Grassland Fire Danger...Is expected late morning Friday
  into Friday evening, highest across south-central and southeast
  Kansas.

* Winds...West 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 25 to 35 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
076 
WWUS83 KICT 100942
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
342 AM CST Fri Dec 10 2021

KSZ053-067>072-082-083-091>095-098-099-110045-
/O.UPG.KICT.FW.A.0007.211210T1700Z-211211T0300Z/
/O.NEW.KICT.FW.W.0012.211210T1600Z-211211T0000Z/
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Chautauqua-Montgomery-
342 AM CST Fri Dec 10 2021

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 053...067...068...069...070...071...072...082...083...091...
092...093...094...095...098 AND 099...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 10 AM this morning to 6 PM CST this evening. The Fire
Weather Watch is no longer in effect.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...West 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 25 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ096-100-110000-
/O.NEW.KICT.FW.W.0012.211210T1600Z-211211T0000Z/
Neosho-Labette-
342 AM CST Fri Dec 10 2021

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 096 AND 100...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 10 AM this morning to 6 PM CST this evening.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Southwest 20 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 40 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this fire weather watch went out at Dec 8, 3:22 PM CST, 6 minutes earlier.

Area forecast discussion, Dec 8, 3:22 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
322 PM CST Wed Dec 8 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 319 PM CST Wed Dec 8 2021

FORECAST HIGHLIGHTS THE NEXT 7 DAYS:

* Well above normal temperatures the next 7 days.

* Elevated grassland fire danger, starting this Friday, and then
  periodically next week.

* Low precipitation chances through at least early next week, with
  the potential for increasing precipitation chances mid-late next
  week.

Approaching shortwave energy and an associated deepening surface
low will support breezy south winds overnight, along with increasing
mid and high level clouds. This system will be moisture/dynamics-
starved, so not expecting any precipitation. Building thickness and
increasing heights in wake of this system will support Thursday high
temperatures well above normal in the mid-upper 60s (Wichita's
record high Thursday is 67 degrees). Normal highs this time of year
are in the upper 40s.

Digging western CONUS upper energy in concert with deepening High
Plains low pressure will support windy and warm weather for Friday,
supporting elevated grassland fire danger (see FIRE WEATHER section
below for details). Thickness values support highs in the 60s-70s,
warmest across south-central and southeast KS ahead of an
approaching strong cold front. ECMWF high temperatures percentiles
suggest record highs may be in jeopardy Friday at Wichita and
Chanute.

Any precipitation with this storm system will be limited to far
northern Kansas and points northward, although the ECMWF tries to
dribble light deformation precipitation as far south as central
Kansas Friday night. This ECMWF deterministic solution remains the
outlier, so opted to keep a dry forecast for now.

A cool down into the 40s-50s is expected Saturday in wake of the
cold front.

.LONG TERM...(Sunday through Wednesday)
Issued at 319 PM CST Wed Dec 8 2021

Deterministic and ensemble consensus supports a rather anomalous
upper ridge building across the central and eastern CONUS late
weekend through early to mid next week. Consequently, probabilities
are high that above normal temperatures will prevail through
Wednesday. In fact, record high temperatures may be in jeopardy next
Tuesday and Wednesday, when forecast highs soar into the 60s-70s.
This is supported by ECMWF high temperatures percentiles and NAEFS
850mb temperature standardized anomalies.

Model consensus continues to progress a deep shortwave trough
northeast onto Mid-America by mid-late next week. While details are
uncertain this far out, the overall pattern would support at least
the hope of measurable rainfall sometime mid-late next week across
the forecast area. Amazingly, a good chunk of guidance supports
dewpoints in the 50s-60s returning northward across the region by
Wednesday. The increasing moisture/instability along with potential
strong forcing could spell an increasing thunderstorm threat, with a
low-end severe storm threat not out of the realm of possibility.
Stay tuned.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1207 PM CST Wed Dec 8 2021

Increase in cirrus can be expected into the evening ahead of an
approaching upper trof. Overall the lower atmosphere will remain
relatively dry as this system moves across tonight, so VFR
conditions will prevail thru the forecast valid period. The main
concern will be a stronger low level jet late this evening and
overnight resulting in low level wind shear.

KED

&&

.FIRE WEATHER...
Issued at 319 PM CST Wed Dec 8 2021

Well above normal temperatures, dry antecedent conditions, low
humidity, dormant warm season grasses, and strong/gusty winds will
support elevated grassland fire danger Friday. Based on a blend of
GFDI and RFTI values, thinking the greatest threat for
critical/red flag conditions will be mainly southern/southeast
KS, where a fire weather watch has been hoisted.

SUNDAY THRU WEDNESDAY...The combination of well above normal
temperatures and breezy/windy conditions will likely support
periodic elevated grassland fire danger.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    41  66  43  67 /   0   0   0   0
Hutchinson      38  65  38  63 /   0   0   0   0
Newton          40  63  41  65 /   0   0   0   0
ElDorado        42  65  42  68 /   0   0   0   0
Winfield-KWLD   43  68  45  72 /   0   0   0   0
Russell         34  61  32  49 /   0   0   0  10
Great Bend      35  62  34  54 /   0   0   0   0
Salina          37  63  35  56 /   0   0   0   0
McPherson       37  63  37  62 /   0   0   0   0
Coffeyville     43  69  46  72 /   0   0   0   0
Chanute         42  67  44  70 /   0   0   0   0
Iola            42  66  42  70 /   0   0   0   0
Parsons-KPPF    42  67  45  70 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday morning through Friday afternoon
for KSZ082-091>094-098.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...KED
FIRE WEATHER...ADK
Hazardous weather outlook, Dec 8, 4:35 AM CST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
435 AM CST Wed Dec 8 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-091045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
435 AM CST Wed Dec 8 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An elevated grassland fire danger returns to much of the area on
Friday afternoon and Friday evening, with windy and dry conditions
driving the grassland fire danger index into the very high
category.

We may see a very high grassland fire danger again on Sunday
afternoon, mainly acros southern Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Nearby

Fire Weather Watches in Kansas, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.